W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Back to Search Results |
| Model Number |
1DLMCP08 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Code |
Unspecified Infection (1930)
| Date of Event |
03/18/2014
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
The plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: on (b)(6) 2012: (b)(6) hospital.(b)(6), m.D.Indications: ¿the patient is a (b)(6) woman who is status post gastric bypass, colon resection and previous hernia repair.She presents with recurrent abdominal painful hernia.¿ implant procedure: laparoscopic ventral hernia repair.[implant: gore® dualmesh® plus biomaterial.1dlmcp08/885742, 26cm x 34cm x1mm thick, oval].Implant date: (b)(6), 2012 [hospitalization dates unknown] on (b)(6) 2012: (b)(6) hospital.(b)(6), m.D.Assistant: (b)(6), m.D.Operative report.Preoperative diagnosis: ventral hernia.Postoperative diagnosis: complex multiple recurrent incarcerated ventral hernia.Anesthesia: general.Estimated blood loss: minimal.Specimens: none.Drains: none.Complications: none wound classification: not provided.Procedure: ¿informed consent was obtained.The patient was (sic) to the operating room and placed supine on the operating table.General endotracheal anesthesia was induced.The abdomen was prepped and draped in a standard sterile fashion.I anesthetized the skin and subcutaneous tissues with 0.25% marcaine prior to placing the trocars.Initial trocar was a 5 millimeter left midclavicular line upper abdomen optiview and through this pneumoperitoneum 15 millimeters of mercury obtained.Remaining ports placed under vision, including a 5 millimeter left subcostal, 5 millimeters left subcostal (sic), a 12 millimeter right lateral and 5 millimeter central infraumbilical.Exploratory laparoscopy was undertaken.She had a swiss cheese type hernia with multiple incarcerated loops of small bowel and these were all meticulously taken down.Multiple loops of bowel were taken down.Once i had completely freed this up, i measured the defect.It was a midline large defect.I measured 5 centimeter overlap circumferentially and i cut a piece of dual mesh plus with gore-tex sutures in the interspaces and then introduced it intra-abdominally and tied these anterior to the anterior fascia.I then used the tacking device to tack down the mesh circumferentially.What we had was a good taut mesh.It completely covered the defect with good 5 centimeter overlap circumferentially.I removed the ports under vision, checking for bleeding and there was none.I noted the sponge, needle and instrument count to be correct.I turned my attention to closures.I closed the skin with staples.At the end of the case, sponge, needle and instrument count was again noted to be correct.Patient tolerated the procedure well, taken to the recovery room in stable condition.¿ on (b)(6) 2012: (b)(6).Implant sticker: ¿gore dualmesh® plus biomaterial¿.Ref catalogue number: 1dlmcp8.Lot batch code: 8857472.W.L.Gore & associates.Explant preoperative complaints: on (b)(6) 2014: [surgeon #1 f.K.]: preoperative diagnosis: ¿incisional hernia¿ on (b)(6) 2014: [surgeon #2 t.M.]: (b)(6) hospital.(b)(6), m.D.Indications: ¿this is a (b)(6) lady who is previously morbidly obese, now obese.Weight loss from over 300 down to about 210 pounds through a previous open gastric bypass.She had multiple attempts at hernia repair and presents with complaints of the presence of a hernia associated with abdominal wall pain and bowel symptoms as well.We referred her to dr.(b)(6) for evaluation and assistance with the repair and plans are to bring her for exploratory laparotomy, lysis of adhesions by dr.(b)(6) and then formal hernia repair by myself.Please see office note for discussion of risks, benefits, and alternatives.¿ explant procedure: [surgeon #1 f.K.]: extensive lysis of adhesions for one hour.Excision of infected mesh.Repair of serosal tear on the small bowel.[surgeon #2 t.M.]: repair of recurrent ventral hernia by use of bilateral rectus abdominis musculofascial flaps (separation of components bilaterally).Implantation of 20 x 30 centimeter porcine acellular dermal matrix for hernia reinforcement.Implant: strattice.Explant date: (b)(6), 2014 [hospitalization (b)(6), 2014].On (b)(6) 2014 [surgeon #1 f.K.]: (b)(6) hospital.(b)(6).Assistant: (b)(6), m.D.Operative note: preoperative and postoperative diagnosis: incisional hernia.Anesthesia: general.Estimated blood loss: ¿about 20 milliliters for my part of the operation.¿ [remaining operative report not provided].On (b)(6) 2014 [surgeon #2 t.M.]: (b)(6) hospital.(b)(6), m.D.Assistant#1: (b)(6), m.D.Assistant #2: (b)(6).Operative report: preoperative and postoperative diagnoses: recurrent ventral hernia measuring at least 15 x 15 centimeters.Loss of abdominal domain.Anesthesia: general.Estimated blood loss: minimal.Drain: jp 19 (b)(6) x2.Wound classification: not provided.Procedure: ¿informed consent was obtained.She was brought to the suite.Anesthesia induced.Teds (thrombo embolus deterrent), scds (sequential compression device) checked for proper operation.Foley catheter anchored.Surgical time-out performed.Prep and drape was performed and exploratory laparotomy with lysis of adhesions performed by dr.(b)(6).Once he was finished, we scrubbed and found hemostasis to be in good order.We elevated skin and fatty flaps laterally off of the defect.The defect measuring at least 15 x 15 centimeters, primarily between the umbilicus and xiphoid.After the skin and fat were elevated off to each side, the lateral edge of the rectus sheath was identified and the insertion of the external oblique fascia into the rectus sheath was entered on both sides dissecting the areolar plane between the internal/external obliques laterally until the posterior intercostal branches into the external oblique muscle were identified.This then allowed the bilateral musculofascial units to be advanced together and to be closed in the midline, which was done with running #1 prolene suture with the knots buried.Following that, after making careful measurements, a 20 x 30 centimeter sheet of porcine acellular dermal matrix also known strattice was introduced, bathed for 2 minutes and then placed in the wound.It was affixed in an underlay fashion to the cut edge of the external oblique muscle along each side and then affixed along the upper and lower borders with interrupted #1 pds as well.Two 19-(b)(6) blake drains were laid on top of the mesh repair, and then closure was done with interrupted 3-0 monocryl in scarpas fascia, 3-0 monocryl in the dermis and a 4-0 monocryl subcuticular.Dermabond glue was applied.Counts were correct.She was awakened, extubated, and taken to recovery stable.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2012 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6), 2014, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: infection, mesh removal, adhesions, abscess, seroma, pain and suffering.Additional event specific information was not provided.
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the device.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.There is insufficient information available for gore to reasonably draw conclusions related to aspects of the event, therefore conclusion code ¿d15: cause not established¿ is being used.Insufficient information may include limited or missing relevant medical records, involvement of multiple implanted devices (including non-gore devices) in the field of treatment, patient non-compliance, and/or a general lack of available detail or specificity related to an adverse event and/or device.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.